Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 12, NWS Pocatello, ID

July 17, 20196 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jul 17, 2019, 12:28 PM MDT for 6 counties in Idaho. It took effect at Jul 18, 2019, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 12:28 PM MDT (18:28 UTC)
In effect from
Jul 18, 2019, 10:00 AM MDT
Expired
Jul 18, 2019, 9:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WWUS75 KPIH 171828
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1228 PM MDT Wed Jul 17 2019

IDZ052-053-181000-
/O.NEW.KPIH.WI.Y.0012.190718T1600Z-190719T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
1228 PM MDT Wed Jul 17 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 10 AM to 9 PM MDT Thursday. 

* IMPACTS/TIMING...Difficult driving conditions are possible,
  especially to those driving high profile vechiles or trailers.
  Blowing dust is possible which will reduce driving visibility.
  Do not enter a blowing dust area if you can avoid it. Wind
  speeds will be strongest between the hours of 1 pm and 7 pm 
  MDT.

* WINDS...Southwest 20 to 25 mph winds with gusts to 45 mph.

* LOCATIONS...Roberts, Mud Lake, INL, Craters of the Moon NM,
  Idaho Falls, Rexburg, and St. Anthony. This includes travel on
  I-15 from Idaho Falls to Camas, US 20 from Arco to St. Anthony,
  and US 33 across the Snake Plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ054-181000-
/O.NEW.KPIH.LW.Y.0008.190718T1600Z-190719T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
1228 PM MDT Wed Jul 17 2019

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT THURSDAY...

The National Weather Service in Pocatello has issued a Lake Wind
Advisory, which is in effect from 10 AM to 9 PM MDT Thursday. 

* IMPACTS/TIMING...Winds will create a rough chop on the water
  with small boats especially prone to capsizing. Winds will be 
  strongest between the hours of 1 pm and 7 pm.

* WINDS...Wind speeds of 20 to 25 mph with wind gusts to 35 mph.

* LOCATIONS...The American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$
3 follow-up statements
896 
WWUS75 KPIH 180959
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
359 AM MDT Thu Jul 18 2019

IDZ052-053-182100-
/O.CON.KPIH.WI.Y.0012.190718T1600Z-190719T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
359 AM MDT Thu Jul 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions are possible,
  especially to those driving high profile vehicles or trailers. 
  Blowing dust is possible which will reduce driving visibility. 
  Do not enter a blowing dust area if you can avoid it. Wind 
  speeds will be strongest between the hours of 1 pm and 7 pm MDT.
  

* WINDS...Southwest 20 to 25 mph winds with gusts around 40 to 50 
  mph.

* LOCATIONS...Roberts, Mud Lake, INL, Craters of the Moon NM, 
  Idaho Falls, Rexburg, and St. Anthony. This includes travel on 
  I-15 from Idaho Falls to Camas, US 20 from Arco to St. 
  Anthony, and US 33 across the Snake Plain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ054-182100-
/O.CON.KPIH.LW.Y.0008.190718T1600Z-190719T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
359 AM MDT Thu Jul 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Winds will create a rough chop on the water 
  with small boats especially prone to capsizing. Winds will be 
  strongest between the hours of 1 pm and 7 pm. 

* WINDS...Wind speeds of 20 to 25 mph with wind gusts to 35 mph.

* LOCATIONS...The American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$
842 
WWUS75 KPIH 181833
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1233 PM MDT Thu Jul 18 2019

IDZ052-053-190245-
/O.CON.KPIH.WI.Y.0012.000000T0000Z-190719T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
1233 PM MDT Thu Jul 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Difficult driving conditions are possible, 
  especially to those driving high profile vehicles or trailers. 
  Blowing dust is possible which will reduce driving visibility. 
  Do not enter a blowing dust area if you can avoid it. Wind 
  speeds will be strongest between the hours of 1 pm and 7 pm 
  MDT. 

* WINDS...Southwest 20 to 25 mph winds with gusts around 40 to 
  50 mph. 

* LOCATIONS...Roberts, Mud Lake, INL, Craters of the Moon NM, 
  Idaho Falls, Rexburg, and St. Anthony. This includes travel on 
  I-15 from Idaho Falls to Camas, US 20 from Arco to St. 
  Anthony, and US 33 across the Snake Plain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ054-190245-
/O.CON.KPIH.LW.Y.0008.000000T0000Z-190719T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
1233 PM MDT Thu Jul 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS/TIMING...Winds will create a rough chop on the water 
  with small boats especially prone to capsizing. Winds will be 
  strongest between the hours of 1 pm and 7 pm. 

* WINDS...Wind speeds of 20 to 25 mph with wind gusts to 35 mph.

* LOCATIONS...The American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$
887 
WWUS75 KPIH 190233
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
833 PM MDT Thu Jul 18 2019


IDZ052-053-190345-
/O.EXP.KPIH.WI.Y.0012.000000T0000Z-190719T0300Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including Mud Lake, INL, Craters of the Moon NM, Idaho Falls, 
Rexburg, and St. Anthony
833 PM MDT Thu Jul 18 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds across the Arco Desert and the Upper Snake Plain are below
30 mph and rapidly decreasing this evening. Therefore the Wind
Advisory will be allowed to expire at 9 PM MDT. A few stronger
gusts may occur across the Arco Desert through midnight. 

$$

IDZ054-190345-
/O.EXP.KPIH.LW.Y.0008.000000T0000Z-190719T0300Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
833 PM MDT Thu Jul 18 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds in the vicinity of American Falls Reservoir have decreased
and no longer pose a threat to boaters. Therefore the Lake Wind
Advisory will be allowed to expire at 9 PM MDT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jul 17, 2:47 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 2:47 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
247 AM MDT Wed Jul 17 2019

.DISCUSSION...

Expect pleasant temperatures and dry weather through the remainder
of the week. A weak system will move through the area on Thursday
and will create some breezy conditions. We could need a lake wind
advisory on the American Falls Reservoir. Another system passes
through the area on Saturday, but the cold air behind the system is
not as strong as shown the past couple of days, so there is not much
temperature difference. Hot weather returns Sunday and persists into
next week with some guidance advertising upper 90s for Monday and
Tuesday. Also, we'll see a return of monsoonal moisture by Tuesday.

Valle

&&

.AVIATION...

Dry and seasonably warm weather is expected for the rest of the week
and into Sat at all terminals, with high forecast confidence in VFR
cigs/vsbys. The greatest concern for aviation will be diurnally
strong SW winds each afternoon, especially at KPIH/KIDA where speeds
may exceed 15 knots. Used a composite blend of NBM/MAV/MET guidance
for the wind forecast. Winds should align fairly well with primary
runways, however, reducing crosswind concerns. - KSmith/Valle

&&

.FIRE WEATHER...

The threat of showers and t-storms has ended for the foreseeable
future, and a zonal westerly flow with dry weather will dominate
into the upcoming weekend. Humidities will SLIGHTLY dry each day,
but are not currently forecast to drop below 15% until Sat across
portions of Zones 410, 425, and 476. On the flip side, diurnally
strong winds generally out of the W to SW are expected each
afternoon through Fri, likely approaching or exceeding critical
thresholds across Zones 425, 410, 411, 422, 475, and 476, but winds
are forecast to drop off just in time for the lower humidities Sat
as the pressure gradient relaxes. Thus, no particular day currently
looks like a Red Flag Day through Sun. However, high temps will
increase starting Sun onward, jumping into the 90s at lower
elevations. This long stretch of dry, warming, and windy weather
certainly won't be inhospitable to fire spread and continued drying
of all classifications of fuels. - KSmith/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:17 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou43 min
Jul 17, 12:28 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power33 hr

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.